Natalizumab (Tysabri) Can Occasionally Cause Liver Problems

Dr. Gross Health Guide March 03, 2008
  • It is extremely important to place the following information in context as it does not in any way represent medical advice for any patient. It should also be mentioned that all standard Multiple Sclerosis (MS) immunomodulator drugs can in rare cases damage the liver and isolated severe attacks have been reported. In addition, it should be mentioned that the liver enzyme elevation reported is 0.1% or 1/1000 users of Tysabri, and that 4% of MS Tysabri users experienced liver enzyme elevation as opposed to 5% of placebo controls (those receiving inactive substances during testing).

     

    The liver is a critical metabolic organ that enzymatically processes many foods, toxins and drugs that enter our systems. One way we know that the liver is being stressed is the identification of an elevation of liver (hepatic) enzymes (transaminases: AST/SGOT, ALT/SGPT, GGT) in our blood. In addition, the liver manufactures bilirubin, which aids in the removal of metabolic breakdown products. If a type of bilirubin is high, that too suggests there is a liver problem or injury.

     

    According to a report by MedWatch last month, the FDA's safety information and adverse event reporting program, elevation of serum hepatic enzymes and bilirubin have been observed as early as 6 days following the start of natalizumab (Tysabri) therapy for MS.

     

    Unfortunately the combination of liver enzyme and bilirubin elevations (without an obstruction such as gallstones or other such blocking condition) can have dire consequences (such as the need for liver transplant) if not reversed.

     

    Evidence for liver enzyme rise is jaundice or yellowing of the skin, which is due to the release of bilirubin. The FDA advises that natalizumab (Tysabri) should be discontinued if jaundice or other signs of significant hepatic injury occur. Patients are advised of the risk of liver damage and are advised to call their medical professionals if they experience yellowing of the skin/eyes, nausea/vomiting, darkened urine and feeling fatigued or weakened. No Tysabri patient has yet required a liver transplant.

     

    Tysabri is a monoclonal antibody for select cases of relapsing/remitting MS that was introduced in 2004. It is often quite beneficial but reserved for those MS patients who have had a less than optimal response to or cannot tolerate conventional immunomodulators such as Copaxone, Betaseron, Avonex or Rebif. Due to a few cases of Progressive Multifocal Leukoencephalopathy (PML), the drug had to be withdrawn but was reintroduced into the US market via a restricted distribution program in 2005. In January 2008, Tysabri was approved for Crohn's Disease (Granulomatous Colitis).